Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 258, NWS Baltimore/Washington

September 2, 2003Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 2, 2003, 5:00 PM EDT for Saint Mary's County, Maryland. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2003, 5:00 PM EDT (21:00 UTC)
Expired
Sep 2, 2003, 6:00 PM EDT
In force
60 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Saint Mary's County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:15 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 2, 3:15 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT TUE SEP 2 2003

WELL...AS I FEARED TSTMS HV DVLPD ALONG DIFFERENTIAL HTG BNDRY
ACROSS SRN 1/3 OF THE CWA. TEMPS RANGING FM L90S TO M70S IN CWA. RDR
OPERATOR IS KEEPING CLOSE EYE ON STORMS AND WRNGS WL BE ISSUED IF
NEEDED.

AFTER THIS THE NEXT PROB IS THE PTNL FOR FLOODING. GIVEN LOCATION OF
STATIONARY BNDRY AND FACT THAT MANY MORE HRS EXIST WHERE RAINFALL
COULD BE AT LEAST MDT HV ISSUED A FLD WTCH FOR NW CORNER OF THE CWA.
IN EARLIER FLD OUTLOOK STMTS I THOUGHT THAT WED NGT-THURS WOULD BE
THE MAIN PROBLEM TIMES...BUT NEWER MDLS/CURRENT TRENDS MAKE ME THINK
THAT WED-WED NGT HV THE HIGHEST PTNL FOR FLDG. MIDSHIFT TNGT IS
ACTUALLY WORKING W/ ME NOW...AND HV BRIEFED THAT WTCH MAY NEED TO BE
EXPANDED OVRNGT.

OVRNGT TEMPS 65-70. WED L80S.

WOODY

...LONG TERM...WED NIGHT THRU TUE...
WITH A FRONT IN THE VICINITY AND THE REMNANTS OF GRACE APPROACHING
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...WED NIGHT INTO THURSDAY.
PWATS OVER 2  AND GOOOD LIFT TRANSLATES TO PERIODS OF HEAVY
RAINFALL. THETA E RIDGE WILL BE SLOWLY SHUNTED SOUTHEAST OF THE AREA
THURSDAY NIGHT/EARLY FRIDAY.

ETA AND GFS SIMILAR IN THE PLACEMENT OF BEST UPPER DIVERGENCE AND
LOW LEVEL MSTR CONVERGENCE. BRINGING FIRST UPPER DIVERGENCE BULLSEYE
ACROSS THE AREA WED AFTERNOON/EVE AND THE SECOND MIDDAY THURSDAY
OVER PORTIONS OF VA AND MD.

DRIER AIR WILL FINALLY MOVE INTO THE AREA ON FRIDAY WITH FRONT/
SHEAR AXIS ALONG THE EASTERN SHORE. BASED ON POSITION OF FRONT AND
LINGERING LOW LEVEL MOISTURE WILL KEEP CHANCE OF SHOWERS FRIDAY.
HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY THROUGH EARLY NEXT
WEEK. SOME MOISTURE POOLING ALONG NEXT WEAK BOUNDARY APPROACHING
FROM THE NORTH ON TUESDAY. WILL GO WITH PARTLY CLOUDY FOR NOW. /CPW

.LWX...
DC...NONE.
MD...FLD WTCH MDZ002-003.
VA...FLD WTCH VAZ027>031.
WV...FLD WTCH WVZ048>053-055.
Hazardous weather outlook, Sep 2, 11:29 AM EDT, 5 hours 31 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

PERIODIC HEAVY RAIN IS EXPECTED FROM LATE TONIGHT THROUGH EARLY
FRIDAY. THIS MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS
THROUGHOUT THE AREA. A FLOOD POTENTIAL OUTLOOK HAS BEEN ISSUED WITH
FURTHER DETAILS.

In the hours before

Special weather statement, Sep 2, 4:16 PM EDT, 44 minutes before
VAZ053-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT TUE SEP 2 2003

...STRONG THUNDERSTORM MOVING INTO FAIRFAX COUNTY...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF LORTON...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
BURKE...FORT BELVOIR...FRANCONIA...HYBLA VALLEY...LORTON...MOUNT
VERNON...NEWINGTON...THE MIXING BOWL AND SPRINGFIELD WILL
BE AFFECTED BY THIS STORM THROUGH 500 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Sep 2, 4:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT TUE SEP 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    STAFFORD                  VA   1.00 IN HAIL
09/02/03   STAFFORD                       QUARTER SIZED HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Sep 2, 4:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT TUE SEP 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    DAHLGREN                  VA   1.00 IN HAIL
09/02/03   KING GEORGE                    QUARTER SIZED HAIL.
                                          AMATEUR RADIO REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:19 PM EDTSpecial Marine WarningLWX26 min
Sep 2, 3:14 PM EDTSevere Thunderstorm WarningLWXStafford61 min
Sep 2, 3:32 PM EDTSpecial Marine WarningLWX88 min
Sep 2, 3:36 PM EDTSpecial Marine WarningLWX39 min
Sep 2, 3:38 PM EDTSpecial Marine WarningLWX37 min
Sep 2, 3:40 PM EDTSevere Thunderstorm WarningLWXMadison50 min
Sep 2, 3:44 PM EDTTornado WarningLWXStafford46 min
Sep 2, 4:14 PM EDTTornado WarningLWXKing George46 min
Sep 2, 5:52 PM EDTSpecial Marine WarningLWX83 min
Sep 2, 7:26 PM EDTSpecial Marine WarningLWX94 min
Sep 2, 4:07 PM EDTSevere Thunderstorm WarningLWXCharles53 min
Sep 2, 4:53 PM EDTTornado WarningLWXCharles37 min
Sep 2, 5:47 PM EDTSevere Thunderstorm WarningLWXCalvert28 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.